Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 3:49 AM CDT for Beltrami County, Marshall County, Pennington County, Minnesota. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 3:49 AM CDT (08:49 UTC)
- Expired
- Jul 8, 2018, 4:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:56 AM CDT | HAIL 0.75 | Thief River Falls, MN | IN TOWN 3 TO 5 MINUTES OF HAIL. |
| Jul 8, 3:56 AM CDT | HAIL 0.75 | Thief River Falls, MN | INTOWN 3 TO 5 MINUTES OF HAIL. |
| Jul 8, 4:00 AM CDT | HAIL 1.25 | 6 E Thief River Falls, MN | LARGE HAIL NEARLY COVER THE GROUND. |
| Jul 8, 4:30 AM CDT | TSTM WND DMG | 11 Ene Thief River Fall, MN | A FEW 8 INCH DIAMTER POPLAR AND PINE TREE LIMBS SNAPPED IN FARM SHELTER BELTS ACROSS CENTRAL CLOVER LEAF TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.6
The text
As transmitted.
336
WUUS53 KFGF 080849
SVRFGF
MNC007-089-113-080945-
/O.NEW.KFGF.SV.W.0103.180708T0849Z-180708T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
349 AM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in northwestern Minnesota...
West central Beltrami County in north central Minnesota...
Northern Pennington County in northwestern Minnesota...
* Until 445 AM CDT.
* At 348 AM CDT, a severe thunderstorm was located over Thief River
Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mavie around 410 AM CDT.
Goodridge around 420 AM CDT.
Espelie around 435 AM CDT.
Grygla and Carmel around 445 AM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4806 9628 4819 9633 4847 9551 4803 9533
TIME...MOT...LOC 0848Z 253DEG 27KT 4813 9619
HAIL...1.00IN
WIND...60MPH
$$
TG2 follow-up statements
318
WWUS53 KFGF 080914
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
414 AM CDT SUN JUL 8 2018
MNC007-089-113-080945-
/O.CON.KFGF.SV.W.0103.000000T0000Z-180708T0945Z/
Marshall MN-Beltrami MN-Pennington MN-
414 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN MARSHALL...WEST CENTRAL BELTRAMI AND NORTHEASTERN
PENNINGTON COUNTIES...
At 414 AM CDT, a severe thunderstorm was located over Mavie, or 10
miles east of Thief River Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Goodridge around 425 AM CDT.
Espelie around 440 AM CDT.
Grygla around 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4808 9611 4817 9612 4836 9546 4803 9533
TIME...MOT...LOC 0914Z 256DEG 26KT 4816 9595
HAIL...1.00IN
WIND...60MPH
$$
TG291
WWUS53 KFGF 080940
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
440 AM CDT SUN JUL 8 2018
MNC007-089-113-080950-
/O.EXP.KFGF.SV.W.0103.000000T0000Z-180708T0945Z/
Marshall MN-Beltrami MN-Pennington MN-
440 AM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT
445 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4808 9611 4817 9612 4836 9546 4803 9533
TIME...MOT...LOC 0940Z 253DEG 23KT 4818 9581
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 28 minutes earlier.
Area forecast discussion, Jul 8, 3:21 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous weather outlook, Jul 7, 4:21 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 421 AM CDT Sat Jul 7 2018 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 080930- West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Apparent temperatures or feels like values will rise into the 100 to 105F range across eastern North Dakota and parts of far northwest Minnesota this afternoon and early evening. Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027>032-040-080930- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JK
In the hours before
Special weather statement, Jul 8, 3:44 AM CDT, 5 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 344 AM CDT SUN JUL 8 2018 MNZ008-013-080915- East Marshall MN-Pennington MN- 344 AM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT... At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over Thief River Falls, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Thief River Falls and Dakota Junction around 350 AM CDT. Mavie around 410 AM CDT. Goodridge around 415 AM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for northwestern Minnesota. LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573 TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624 TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:44 AM CDT | Special Weather Statement | FGF | Pennington | 31 min |
| Jul 8, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 53 min |
| Jul 8, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 37 min |
| Jul 8, 5:35 AM CDT | Areal Flood Advisory | FGF | Polk | 85 min |
| Jul 8, 5:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 67 min |
| Jul 8, 6:33 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 57 min |
| Jul 8, 6:34 AM CDT | Areal Flood Advisory | FGF | Pennington | 2 hr |
| Jul 8, 5:06 PM CDT | Special Weather Statement | FGF | Becker | 24 min |
| Jul 8, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 40 min |
| Jul 8, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 39 min |
| Jul 8, 5:59 PM CDT | Special Weather Statement | FGF | Clay | 46 min |
| Jul 8, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 43 min |
| Jul 8, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 64 min |
| Jul 8, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.